Alabama, 2011Tornadoes and Damaging Winds in Alabama, December 22, 2011
December 22, 2011 · NWS BMX · 14 events in 8 counties and zones
In response to a strong upper level shortwave, a surface low developed over the northwestern Gulf of Mexico and rode along a previously stalled front across northwest Central Alabama, Thursday, December 22, 2011. Much of Central Alabama resided in an unseasonably warm airmass, with dewpoints near 70 degrees and CAPE over 1000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $248,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In response to a strong upper level shortwave, a surface low developed over the northwestern Gulf of Mexico and rode along a previously stalled front across northwest Central Alabama, Thursday, December 22, 2011. Much of Central Alabama resided in an unseasonably warm airmass, with dewpoints near 70 degrees and CAPE over 1000 J/kg. As the surface low passed over northwest Central Alabama and low level winds backed, helicity increased. Rotating supercells within several thunderstorm complexes produced six tornadoes and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 22, 11:55 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 22, 11:55 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CST THU DEC 22 2011
.UPDATE...MESOSCALE UPDATE.
&&
.DISCUSSION...
THE SURFACE LOW NEAR MERIDIAN MS IS CONTINUING TO STRENGTHEN AS IT
SLOWLY MOVES UP THE WARM FRONT. MEANWHILE...SAID WARM FRONT IS ALSO
STRUGGLING JUST A BIT AS RAIN COOLED AIR AND AND STRONGER EAST TO
NORTHEAST FLOW EXISTS ACROSS NORTHERN MS AND AL. THE STRENGTHENING
SURFACE LOW IS ESPECIALLY TROUBLING AS THE SURFACE WINDS AND LOW
LEVEL FLOW IN GENERAL CONTINUE TO BACK WITH TIME...THEREBY
INCREASING 0 TO 1 KM BULK SHEAR AND LOW LEVEL HELICITY VALUES. THIS
IS NOT ALL THAT SURPRISING GIVEN THE TYPICAL WINTER TIME KINEMATIC
FIELDS THAT USUALLY OCCUR. HOWEVER...THIS EVENT MAY UNFOLD A BIT
DIFFERENTLY AS A SECONDARY WARM LIFTS FROM THE CENTRAL GULF COAST
WITH HIGH 60S TO NEARLY 70 DEWPOINTS. THIS IS IMPRESSIVE GIVEN THE
LACK OF SURFACE HEATING DUE TO THE AMPLE CLOUD COVER...WITH ONLY
OCCASIONAL BREAKS. THE SURFACE BASED CAPE VALUES HAVE SOARED TO
AROUND 1500 J/KG OR AT LEAST POCKETS OF NEARLY THAT...WITH
WIDESPREAD 1000 J/KG. AGAIN...VERY IMPRESSIVE WITH MINIMAL SURFACE
WARMING...THE FACT THAT IT IS DYNAMICALLY DRIVEN.
THESE TRENDS ARE CONFINED TO MAINLY SOUTH OF INTERSTATE 20 AND ALONG
AND EAST OF INTERSTATE 65. COULD MAKE FOR AN INTERESTING
AFTERNOON...AS IT KIND OF REMINDS US OF NOVEMBER 16. SHEAR IS
OBVIOUSLY IN PLACE...SO THE INSTABILITY TRENDS WILL CONTINUE TO BE
WATCHED CLOSELY THROUGH THE AFTERNOON HOURS...FROM AS FAR NORTH AS
INTERSTATE 59...SOUTH TO THE GULF COAST. THERE IS AN IMPERFECT
BALANCE BETWEEN THE BEST SHEAR PROFILES FURTHER NORTH WHERE THE
BETTER JET STRUCTURE AND LOW LEVEL BACKING WILL OCCUR...AND THE
MODERATE INCREASES IN INSTABILITY CLOSER TO THE COAST. THIS WILL
LIKELY PLACE THE BETTER BALANCE RIGHT OVER THE EAST CENTRAL HEART OF
CENTRAL ALABAMA. STAY ALERT!
03/KLAWS
&&
.AVIATION...
18Z TAF DISCUSSION.
THE FRONT HAD MOVED AS FAR NORTH AS TUSCALOOSA TO FORT PAYNE. WITH
THE LOW NOW BEGINNING TO MOVE FURTHER NORTHWARD WE ARE SEE THE RAIN
AND FRONT BEGIN TO SLIDE BACK TO THE EAST AS WELL LIFT NORTHWARD. A
UPDATE TO THE CURRENT CONDITIONS ARE FORTHCOMING AND WILL FOLLOW
THIS UPDATE. AS OF 1730Z THE FRONT HAD MOVED BACK THROUGH TCL AND
THE WIND HAS SHIFTED TO THE NORTHWEST. THIS MOVEMENT WILL SLOWLY BE
EASTWARD OVER THE NEXT SEVERAL HOURS. FRONT NOW FRONT STALLED ACROSS
CENTRAL ALABAMA THIS MORNING EXPECTED TO ONLY DRIFT A LITTLE NORTH
TRYING TO TIME THE SLOW PROGRESSION OF THE FRONT IS A TOUCH ON THE
DIFFICULT SIDE...BUT THE PRECIPITATION TREND IS A LITTLE BIT EASIER.
SHRA WITH EMBEDDED TSRA WILL SPREAD INTO BHM AND EET OVER THE NEXT
HOUR AND IMPACT THE SOUTHERN TAFS THIS AFTERNOON. LOW PRESSURE
SHOULD DRAG THE FRONT EAST OF THE AREA BY EARLY TONIGHT BUT EXPECT
IFR TO MVFR CIGS TO CONTINUE OVERNIGHT IN ITS WAKE AND INTO THE
MORNING HOURS. WENT SLOWER THAN MODELS IN CLEARING THE CLOUDS OUT AS
IS TYPICALLY THE CASE.
16
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...PICKENS...WALKER...WINSTON.
&&
Hazardous weather outlook, Dec 22, 12:00 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST THU DEC 22 2011
ALZ011>015-017>050-231800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1200 PM CST THU DEC 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS AN INCREASING CHANCE THAT SEVERE STORMS WILL CONTINUE
ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. THE STRONGEST STORMS
MAY BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY A TORNADO. AT THIS TIME...THE GREATEST POTENTIAL FOR SEVERE
STORMS WILL BE AT LEAST THROUGH 6 PM...MAINLY SOUTH AND EAST OF A
LINE FROM NEAR TUSCALOOSA TO BIRMINGHAM TO CENTRE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY.
03/KLAWS
In the hours before
Special weather statement, Dec 22, 9:52 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
952 AM CST THU DEC 22 2011
ALZ013-022-221615-
FAYETTE AL-PICKENS AL-
952 AM CST THU DEC 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS AND FAYETTE
COUNTIES UNTIL 1015 AM CST...
AT 950 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ASHCRAFT CORNER...OR 6 MILES
NORTHEAST OF REFORM...MOVING NORTHEAST AT 60 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTE...
ASHCRAFT CORNER...
BELK...
GLEN ALLEN...
RICHARD ARTHUR FIELD...
&&
LAT...LON 3353 8803 3353 8794 3368 8795 3392 8781
3391 8764 3387 8763 3386 8754 3352 8778
3352 8784 3343 8784 3335 8790 3343 8809
TIME...MOT...LOC 1552Z 209DEG 52KT 3348 8794
27Tornado, Bibb
- When
- December 22, 12:56 PM CST to 12:57 PM CST
- Where
- Bibb County, 1.1 mi SSE of Centreville Fox Arpt to 1.12 mi SSE of Centreville Fox Arpt
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 25 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.905, -87.123
National Weather Service meteorologists surveyed damage in Bibb County and assessed damage that was consistent with a tornado. An EF-0 tornado with winds of 70 to 80 mph briefly touched down 2 miles south of Centreville. Several large pines were uprooted at this location. No other damage was noted in either direction, which indicates just a brief touchdown along County Road 219.
Tornado, Bibb
- When
- December 22, 1:25 PM CST to 1:28 PM CST
- Where
- Bibb County, 0.25 mi WSW of Lawley to 1.54 mi SSW of Randolph
- Rating
- EF0
- Path length
- 2.62 mi
- Path width
- 150 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.869, -86.974
National Weather Service meteorologists surveyed damage in Bibb County and assessed damage that was consistent with a tornado. An EF-0 tornado with winds of 70 to 80 mph briefly touched down between Lawley and Randolph in southeast Bibb County. Damage along the beginning of the path was only 50 yards wide. This was along Hwy 82, where only large limbs were broken. The tornado then lifted just east of County Road 36. Here, the damage was 150 yards wide with numerous trees uprooted and snapped.
Tornado, Dallas
- When
- December 22, 1:30 PM CST to 1:33 PM CST
- Where
- Dallas County, 1.78 mi ESE of Selma Selfield Arpt to 2.48 mi ESE of Manila
- Rating
- EF0
- Path length
- 2.17 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.423, -86.921
National Weather Service meteorologists surveyed damage in Dallas County and assessed damage that was consistent with a tornado. The tornado touched down approximately 6 miles east of Selma along County Road 306 where minor tree damage occurred, along with roof damage to two mobile homes. The tornado then traveled further to the northeast, to Garner and Harville Roads where several soft and hardwood trees were damage or snapped. There was also some structure damage, with one outbuilding destroyed and one mobile home that was shifted off its foundation blocks. The tornado lifted shortly after, near River Road, with evidence of some additional tree damage.
Thunderstorm Wind, Autauga
- When
- December 22, 1:34 PM CST
- Where
- Autauga County, 0.61 mi NNW of Statesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.478, -86.853
A tree was reported down across Alabama Highway 14 near Starksville.
Tornado, Shelby
- When
- December 22, 1:42 PM CST to 1:45 PM CST
- Where
- Shelby County, 0.45 mi WNW of Columbiana to 1.76 mi NNE of Columbiana
- Rating
- EF0
- Path length
- 1.83 mi
- Path width
- 50 yd
- Property damage
- $45,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.183, -86.607
National Weather Service meteorologists surveyed damage in Shelby County and assessed damage that was consistent with a tornado. An EF-0 tornado with winds of 70 to 80 mph briefly touched down in Columbiana along County Road 47 and moved northeast for 1.9 miles and lifted along County Road 25. Along its path, 2 homes were damaged due to falling trees, and another home suffered minor shingle damage. Approximately 50 trees were either snapped or uprooted.
Tornado, Autauga
- When
- December 22, 2:02 PM CST to 2:14 PM CST
- Where
- Autauga County, 3.44 mi S of New Prospect to 3.83 mi ENE of Wadsworth
- Rating
- EF0
- Path length
- 9.66 mi
- Path width
- 100 yd
- Continued into
- Elmore, Al (BMX)
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.620, -86.548
A tornado initially touched down along County Road 57, just south of County Road 49. Here, a mobile home suffered significant roof damage and also damage to its decking material. The tornado continued to the northeast causing tree damage and then crossed Interstate 65 and Highway 31, where additional tree damage occurred. As it continued moving further northeast, it crossed County 68 and Highway 143 where several outdoor building suffered damage and trees were snapped or uprooted. The tornado crossed the Elmore County line where it eventually lifted along Tram Road.
Thunderstorm Wind, Dallas
- When
- December 22, 2:11 PM CST
- Where
- Dallas County, 1.87 mi NE of Selma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.422, -87.001
A tree was reported down across a road near the junction of US Highway 80 and Alabama Highway 41.
Tornado, Elmore
- When
- December 22, 2:14 PM CST to 2:16 PM CST
- Where
- Elmore County, 5.43 mi N of Deatsville to 5.15 mi WSW of Titus
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.698, -86.413
A tornado initially touched down along County Road 57, just south of County Road 49 in Autauga County. It moved to the northeast causing damage to a mobile home and tree damage. It crossed the Elmore County line and continued its northeastward progression. A few trees were snapped or uprooted and large branches were downed as well. The tornado eventually lifted along Tram Road.
Thunderstorm Wind, Elmore
- When
- December 22, 2:16 PM CST
- Where
- Elmore County, 2.7 mi SSW of Titus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.687, -86.345
A tree was reported down along Tyler Road 2 miles southwest of Titus.
Thunderstorm Wind, Elmore
- When
- December 22, 2:23 PM CST
- Where
- Elmore County, 3 mi N of Titus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.763, -86.319
A tree was reported down along Law Road east of Welona.
Thunderstorm Wind, Talladega
- When
- December 22, 2:23 PM CST
- Where
- Talladega County, 1.19 mi SSE of Stockdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.404, -86.023
A tree was reported down on Woofolk Road in Waldo.
Tornado, Elmore
- When
- December 22, 2:24 PM CST to 2:25 PM CST
- Where
- Elmore County, 1.49 mi NW of Sykes Mill to 1.77 mi NNW of Sykes Mill
- Rating
- EF0
- Path length
- 0.82 mi
- Path width
- 50 yd
- Continued into
- Coosa, Al (BMX)
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.744, -86.300
A tornado initially touched down along Grey Ferry Road in Elmore County. It moved northeast snapping approximately 50 trees along the path. It crossed into Coosa County and caused EF-1 rated damage and then crossed into Tallapoosa County, eventually lifting along Hix in Tallapoosa County.
Tornado, Coosa
- When
- December 22, 2:25 PM CST to 2:51 PM CST
- Where
- Coosa County, 3.58 mi ESE of Wetona to 1.32 mi ESE of Kellyton
- Rating
- EF1
- Path length
- 22.61 mi
- Path width
- 300 yd
- Continued into
- Tallapoosa, Al (BMX)
- Property damage
- $65,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.754, -86.292
A tornado initially touched down along Grey Ferry Road in Elmore County, where it caused tree damage. It then crossed into Coosa County, approximately one quarter of a mile east of County Road 31. The tornado continued on an northeastward path snapping and uprooting hundreds of trees. The most extensive damage occurred on County Road 89 near Highway 280, where a large metal building was destroyed. The tornado moved into Tallapoosa County and lifted along Hix Road.
Tornado, Tallapoosa
- When
- December 22, 2:51 PM CST to 2:53 PM CST
- Where
- Tallapoosa County, 2.79 mi NW of Alexander City to 3.06 mi NNW of Alexander City
- Rating
- EF0
- Path length
- 1.47 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.974, -86.008
A tornado initially touched down along Grey Ferry Road in Elmore County, where it caused tree damage. It moved northeastward and crossed into Coosa County, where extensive tree damage and structure damage occurred. Continuing on a northeastward path, the tornado crossed into Tallapoosa County just south of Sasser road. A few trees were snapped or uprooted along this section of the path. The tornado eventually lifted along Hix Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 22, 20117 injured · $3.2 million · EF3 · 18 events
- Heavy Snow and High Wind in New Mexico, December 22 to 25, 20111 death · 2 injured · 65 kt wind · 23 events
- Damaging Winds in Louisiana, December 22, 2011$643,000 · 65 kt wind · 7 events
- Damaging Winds in Mississippi, December 22, 2011$257,000 · 60 kt wind · 5 events
- Tornado and Damaging Winds in Louisiana, December 22, 2011$51,000 · EF1 · 8 events
- Winter Weather in Kansas, December 22, 20114 injured · $25,000 · 2 events
- High Wind and Strong Wind in California, December 22 to 23, 20111 injured · $30,000 · 65 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 22, 20116 events
- Heavy Snow in New Mexico, December 22 to 24, 20115 events
- High Wind in California, December 22 to 23, 201162 kt wind · 4 events
- Heavy Snow in New Mexico, December 22 to 24, 20114 events
- Heavy Snow in Arizona, December 22 to 23, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355121, 355863, 355864, 355908, 355865, 355901, 355910, 355902, 355911, 355912, 355913, 355903, 355904, 355907.